MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Arthralgia (2355); High metal ion levels (4847)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H9.The concomitant product was also subject to a fda recall.Fda recall - z-2745-2015 for or74123144 femoral head 44mm lot# 08kw19503 h10.Internal reference number: (b)(4).H3, h6: it was reported that a bilateral patient experienced elevated and rising chromium and cobalt ions, metallosis; chronic hip and groin pain with limited range of motion; catching and popping in hip; recent onset of emesis daily; weight loss; leukocytosis; impaired kidney and liver function; enlarged and thickened pancreas; fatigue and short-term memory loss.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the head and the cup.This will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported ¿metallosis¿ cannot be confirmed with the clinical/medical information provided.It cannot be concluded the reported ¿emesis daily; weight loss; leukocytosis; impaired kidney and liver function; enlarged and thickened pancreas; fatigue; short term memory loss¿ was related to the implants.The clinical root cause of the reported elevated metal ions cannot be confirmed.The patient¿s traumatic injury and multiple hip surgeries cannot be ruled out as possible contributing factors to the reported groin pain.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that after a primary left bhr surgery was performed on (b)(6)2011, the patient suffered from deep groin pain, elevated metal ion levels, limited range of motion; catching and popping in hip; recent onset of emesis daily; weight loss; leukocytosis; impaired kidney and liver function; enlarged and thickened pancreas; fatigue; short term memory loss.The patient was treated with pt, anti-inflammatory and cortisone injections.Left hip of bilateral patient with revision recommended but not scheduled / performed.

Brand Name
ACETABULAR CUP HAP SIZE 44/50
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19652052
Report Number3005975929-2024-00091
Device Sequence Number6624327
Product Code NXT
UDI-Device Identifier03596010552273
UDI-Public3596010552273
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 07/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date05/31/2015
Device Catalogue Number74122150
Device Lot Number10EW27972
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2024
Initial Report FDA Received Date07/01/2024
Date Device Manufactured07/14/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74123144 / LOT# 08KW19503
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexMale